North Carolina, 2021

Damaging Winds in North Carolina, August 1, 2021

August 1, 2021 · NWS ILM · 2 events in 2 counties and zones

Severe thunderstorms were associated with a stalled boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Severe thunderstorms were associated with a stalled boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 1, 1:45 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 1, 1:45 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
245 PM EDT Sun Aug 1 2021

.SYNOPSIS...
A series of fronts will stall in the area through the end of
the week. Daytime temperatures below normal are expected Monday
through Friday as the coverage of showers and thunderstorms
increases. Potential for widespread heavy rain each day with the
risk of flooding increasing during the week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
The ILM CWA has largely been in a precip void in wake of the cluster
of strong thunderstorms that pushed east through our marine area
this morning. Starting to see a few cells develop along the sea
breeze but still think the main threat will be with a band of more
organized convection over our NW areas after 19z and then gradually
shifting SE thereafter. Best support for SVR appears to be our N/NE
areas where best shear/instability combo will be, but can't rule it
out anywhere with very unstable airmass in place and 2ndry front
approaching. Main threat continues to be potential for damaging
winds and frequent lightning, although there is a non zero tornado
and hail risk. See SVR Watch 408 for more details. Mid level short
wave activity rounding troughing over the eastern US along with
associated front will approach the coast through the evening. Main
lift will gradually shift offshore overnight and take the precip
with it, with sfc front expected to be just offshore by morning.

Most of the area should have northerly component in the winds
tomorrow morning but that will change into the aftn as a sea breeze
develops and the blurry front begins retreating inland again.
Overall Monday is starting to look like a more typical
afternoon/evening convection day with this and PWATs coming down a
bit, and have thus come down some on PoPs. Generally think best
chances will be near the coast during peak heating. Heat will abate
some as pattern begins to evolve, with highs mostly in the upper
80s/near 90. Moisture begins to increase again Monday night with
wavy front in the area. In addition, renewed shortwave activity to
approach from the SW ahead of troughing extending south from the
Great Lakes to the central Gulf Coast. Have rain chances increasing
overnight as a result, which looks to be the beginning of a very wet
period with flooding concerns growing.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Significant heavy rain potential on Tue with several factors
pointing to an environment supportive of prolonged, heavy rainfall.
Digging 5h trough over the lower Mississippi Valley coupled with 5h
ridge over the Atlantic will lead to an area of enhanced divergence
aloft, right over the local area. Weak front will remain in the
area, wavering back and forth from time to time. Deep moisture is in
place, precipitable water up around 2.25", with warm cloud layer
depth in excess of 15k ft. Storm motions, which will be greater than
15 kt, will be a limiting factor. However, the sheer coverage of
storms will be more than enough to offset the higher storm motions.
Anticipate training storms (although forecast soundings do not
suggest back building of storms will be an issue). Biggest question
will be around timing. Tue into Tue night appears to be a slam dunk,
but timing of early Tue morning shortwave may lead to a lull for the
first half of Tue before PVA ahead of the next approaching shortwave
starts to increase Tue afternoon and Tue night. Confidence in timing
of these shortwaves (and thus the increase in storm coverage) is
low, but confidence is widespread rainfall in high. Temperatures Tue
will be below to potentially well below climo with Tue night
temperatures a little above climo.

Wed looks like another active weather day. Coverage looks similar to
Tue, given little change in the overall synoptic setup. Biggest
difference from Tue to Wed is the amount of deep moisture.
Precipitable water dips under 2", a result of an slight increase in
mid-level dry air. Mid-level lapse rates increase slightly with the
freezing level dropping 1k to 2k ft. Storm motion drops under 10 kt
on Wed, so even though storms will not be quite as efficient at
producing rainfall compared to Tue, the slower storm motion will
help make up for it. Wed isl likely to be another day where flooding
will be a concern. Temperatures Wed/Wed night will be similar to
Tue/Tue night. Highs below climo with lows slightly above.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Mid-level trough west of the area lingers through Sat before opening
up and heading east on Sun. Along with the trough and it's divergent
flow aloft there will be an abundance of moisture, precipitable
water is over 2" through Sat before dipping under 2" Sun. Gradually
weakening surface boundary will remain in the region through Sun,
contributing weak low level convergence. Mid-level lapse rates are
not very impressive, but will be enough to support deep convection.
Warm cloud layer will range from 14k to 15k ft deep and forecast
storm motions are at or below 10 kt every day. In other words
flooding will be concern each day.

- Widespread showers and thunderstorms Thu through Sat, with
potential for storms day and night.

- Reduction in deep moisture and mid-level height rises Sun will
decrease rain chances somewhat.

- Highs below climo with lows a little above climo.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Models in reasonable agreement showing most of the thunderstorm
energy will focus on the northern third of the CWA. Will be the
most pessimistic at LBT and ILM, with heavy rain and gusty
winds. Most of the activity will push off the coast by 02Z, with
convective debris overnight. Monday, looks like less activity,
with convection focus over the southern half of the CWA.

Extended Outlook...Stalled fronts across the Eastern Carolinas
will result in periodic MVFR/IFR from tstorms, especially
during the early and mid week period of next week. Early morning
ground fog may also reduce flight restrictions during next
week.

&&

.MARINE...
Through Monday Night:
SCA conditions are starting to materialize this afternoon and
expect SW 15-25kts with gusts up to 30 through evening.
Associated short period seas will be in the 3- 6ft range next
several hours and thus no changes with the running SCA headline.
In addition, strong to svr storms possible through evening. See
SVR TSTM watch 408 for details. Expect improving conditions
into Monday morning as pres gradient relaxes around front moving
into the waters. Shifty winds tomorrow with W/NW winds becoming
highly variable into the PM as sea breeze circulation battles
with front in area. Speeds should be below 15kts though, with
seas back into the 2-4ft range, mostly out of the S/SSE at 6-
7s. Showers/tstms should be mostly scattered in nature tomorrow
but the trend Monday night will be increasing rain chances as we
begin to enter a very wet period

Tuesday through Friday:
Broad surface high will remain anchored offshore, keeping
southwest flow in place through Fri. Tue/Wed the gradient is a
little more defined and speeds will be in the 15 to 20 kt range.
Gradient relaxes a bit Thu with speeds around 15 kt. Gradient
continue to weaken Fri, dropping winds to 10 to 15 kt. Seas 4 to
5 ft Tue fall to 3 to 4 ft Wed through Fri. The southerly wind
wave will be dominant and will be joined by a weak southeast
swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ032-033-039-
     054>056-058-059.
     Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Heat Advisory until 7 PM EDT this evening for NCZ096-099-
     105>110.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until 2 AM EDT Monday for AMZ250-252-254-
     256.

&&

SYNOPSIS...ILM
NEAR TERM...MCW
SHORT TERM...III
LONG TERM...III
AVIATION...43
MARINE...III/MCW
Hazardous weather outlook, Aug 1, 2:16 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
316 PM EDT Sun Aug 1 2021

NCZ110-021930-
Coastal Brunswick-
316 PM EDT Sun Aug 1 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of locally heavy rainfall are likely at times through the
week with flooding possible, especially in low-lying and poor-
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-021930-
Coastal Pender-Coastal New Hanover-
316 PM EDT Sun Aug 1 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Heat Advisory.
   Severe Thunderstorm Watch.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of locally heavy rainfall are likely at times through the
week with flooding possible, especially in low-lying and poor-
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ054-056-021930-
Coastal Horry-Coastal Georgetown-
316 PM EDT Sun Aug 1 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of locally heavy rainfall are likely at times through the
week with flooding possible, especially in low-lying and poor-
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ250-252-254-256-021930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
316 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm activity and coverage will be more widespread through
much of the week as a front stalls in the area. Expect reduced
visibility at times in heavy rain, as well as frequent cloud to sea
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ087-SCZ017-023-024-021930-
Robeson-Marlboro-Darlington-Dillon-
316 PM EDT Sun Aug 1 2021

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of locally heavy rainfall are likely at times through the
week with flooding possible, especially in low-lying and poor-
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ096-099-105-107-109-SCZ032-033-039-055-058-059-021930-
Bladen-Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
316 PM EDT Sun Aug 1 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of locally heavy rainfall are likely at times through the
week with flooding possible, especially in low-lying and poor-
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 1, 2:29 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
329 PM EDT Sun Aug 1 2021

NCZ087-096-012030-
Robeson NC-Bladen NC-
329 PM EDT Sun Aug 1 2021

...SPECIAL WEATHER STATEMENT FOR NORTHERN ROBESON AND WESTERN BLADEN
COUNTIES UNTIL 430 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Laurinburg, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Springs, St. Pauls, Tobermory, Wakulla, Rex, Tolarsville,
Shannon, Parkton, Rennert and Lumber Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern North Carolina.

LAT...LON 3490 7894 3488 7892 3486 7893 3484 7890
      3484 7888 3474 7884 3477 7933 3482 7936
      3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 1929Z 272DEG 15KT 3487 7939

MBB
Special weather statement, Aug 1, 2:33 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wilmington NC
333 PM EDT Sun Aug 1 2021

SCZ017-012015-
Marlboro SC-
333 PM EDT Sun Aug 1 2021

...SPECIAL WEATHER STATEMENT FOR NORTHERN MARLBORO COUNTY UNTIL 415
PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chavistown, or 8 miles northeast of Cheraw, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bennettsville, Mccoll, Chavistown, Wallace and Tatum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern South Carolina.

LAT...LON 3481 7968 3462 7945 3460 7946 3464 7980
      3466 7982 3466 7983 3467 7984 3481 7984
TIME...MOT...LOC 1933Z 272DEG 15KT 3476 7976

MBB
Special weather statement, Aug 1, 2:56 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
356 PM EDT Sun Aug 1 2021

NCZ087-SCZ017-023-024-032-012100-
Robeson NC-Marlboro SC-Dillon SC-Florence SC-Darlington SC-
356 PM EDT Sun Aug 1 2021

...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL ROBESON...NORTHWESTERN
FLORENCE...WESTERN DILLON...CENTRAL DARLINGTON AND MARLBORO COUNTIES
UNTIL 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mccoll to 8 miles northeast of Mont Clare
to near Oats. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Florence, Bennettsville, Dillon, Darlington, Pembroke, Maxton,
Mccoll, Rowland, Quinby, Clio, Hamer, Mont Clare, Brownsville, South
Of The Border, Lydia, Darlington Raceway, Swift Creek, Florence
Darlington Technical College Main Campus, Oats and Floyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern North Carolina...and northeastern South Carolina.

LAT...LON 3449 7979 3476 7962 3463 7946 3474 7936
      3473 7915 3440 7935 3414 7984 3424 8012
      3430 8015
TIME...MOT...LOC 1955Z 284DEG 20KT 3468 7959 3448 7971 3430 8006

MBB

The radar

The Wilmington radar (KLTX), 90 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
August 1, 3:25 PM EST
Where
Robeson County, 2.28 mi E of Mc Donalds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.550, -79.130

Multiple trees down.

Thunderstorm Wind, Bladen

When
August 1, 3:55 PM EST
Where
Bladen County, 0.69 mi N of Bladenboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.540, -78.800

Several trees down on Horris Road and Shepard Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979134, 979135.